Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Raleigh, NC

May 29, 2003Lee County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 29, 2003, 3:48 PM EDT for Lee County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 3:48 PM EDT (19:48 UTC)
Expired
May 29, 2003, 4:15 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS52 KRAH 291948
SVRRAH
NCC105-292015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CUMNOCK...OR ABOUT 11 MILES
  WEST OF SANFORD...MOVING EAST AT 25 MPH. DIME SIZED HAIL IS LIKELY
  WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CUMNOCK
  GUM SPRINGS...TRAMWAY
  SANFORD
  BROADWAY

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3536 7912 3541 7932 3546 7935 3554 7931
          3558 7919 3551 7899

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:00 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 29, 2:00 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT THU MAY 29 2003

A COLD FRONT WILL CONTINUE ITS EASTWARD TRACK ACROSS THE STATE THIS
EVENING...MOVING TO THE COASTAL AREA TONIGHT AND OFFSHORE EARLY
FRIDAY. NORTHWEST FLOW WILL DEVELOP OVER THE AREA FRIDAY...BRINGING
DRIER AIR TO THE REGION.

ANOTHER FRONTAL SYSTEM WILL APPROACH AND MOVE ACROSS THE AREA
SATURDAY INTO SATURDAY EVENING...BRINGING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS. THE FRONTAL SYSTEM WILL MOVE OFFSHORE SATURDAY
NIGHT.

LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. HIGHS THROUGH THE PERIOD
WILL BE IN THE UPPER 70S TO LOWER 80S. -RHJ

EXTENDED FORECAST
.SUNDAY THROUGH TUESDAY...SUNNY BREEZY AND COOL CONDITIONS ARE
EXPECTED ON SUNDAY IN THE WAKE OF THE DEPARTING LOW PRESSURE.
TEMPERATURES WILL CONTINUE ABOUT 5-7 DEGREES BELOW THE 30 YEAR
AVERAGE. HIGH PRESSURE BUILDS OVER THE STATE MONDAY INTO TUESDAY
WITH DRY WEATHER AND TEMPERATURES GRADUALLY MODERATING TO SEASONABLE
LEVELS BY TUESDAY.

.WEDNESDAY THROUGH THURSDAY...THE MEAN UPPER TROUGH SHOULD SHIFT
WESTWARD SLIGHTLY. THIS PATTERN FAVORS THE RETURN OF TYPICAL EARLY
JUNE HUMIDITY LEVELS AND IT FAVORS A MOIST UNSTABLE AIR MASS FROM
THE APPALACHIAN MOUNTAINS EASTWARD THROUGH CENTRAL NC. THIS WOULD
MEAN MAINLY AFTERNOON AND EVENING CONVECTION EACH DAY. -BADGETT

.RAH...NONE.
RHJ/PWB
Hazardous weather outlook, May 29, 4:50 AM EDT, 10 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
450 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS
AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR ISOLATED STRONG
STORMS THIS AFTERNOON AND EARLY EVENING ESPECIALLY OVER THE EASTERN
SECTIONS OF CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SATURDAY AFTERNOON AND
EVENING AS ANOTHER COLD FRONT CROSSES THE AREA. ISOLATED SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING
FOR THE EASTERN PORTIONS.

RA

In the hours before

Special weather statement, May 29, 1:35 PM EDT, 2 hours 13 minutes before
NCZ007>011-023>028-040>043-075>078-084>086-088-089-300400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT THU MAY 29 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE
EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EVENING...

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE STRONG WINDS AND HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON.
THE FRONTAL SYSTEM COMBINED WITH THE HEAT OF THE DAY...AND AN UPPER
SYSTEM MOVING THROUGH WILL ENHANCE THE CHANCE OF THUNDERSTORMS.

STAY TUNED TO NATIONAL WEATHER SERVICE NOAA WEATHER RADIO OR OTHER
MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RHJ
Special weather statement, May 29, 2:50 PM EDT, 58 minutes before
NCZ007>010-021>026-038>041-073>077-084>086-088-292020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU MAY 29 2003

...SCATTERED STRONG THUNDERSTORMS OVER THE NORTHERN PIEDMONT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING EAST
SOUTHEAST AT 30 MPH ACROSS AREAS FROM GREENSBORO AND ASHEBORO
EAST... THROUGH BURLINGTON... SILER CITY... SEAGROVE... ROBBINS...
AND RALEIGH DURHAM THROUGH 400 PM. THE STRONGEST THUNDERSTORMS
WILL PRODUCE PEA SIZED HAIL... GUSTY WINDS TO 35 OR 40 MPH...
AND FREQUENT LIGHTNING FOR 20 TO 30 MINUTES. THE STRONGEST
STORMS THROUGH 400 PM WILL LIKELY AFFECT RANDOLPH... CHATHAM...
EASTERN GUILFORD... AND ALAMANCE COUNTIES. THE AREAS AROUND
THE TRIANGLE AREA... SOUTH TO LILLINGTON AND SMITHFIELD SHOULD
SEE THUNDERSTORMS BETWEEN 400 PM AND 500 PM.

IF THE SKY DARKENS TO THE WEST OR IF THUNDER IS HEARD... GET AWAY
FROM AREA GOLF COURSES AND SWIMMING POOLS. FIND A SHELTER INDOORS.

BADGETT
Special weather statement, May 29, 3:25 PM EDT, 23 minutes before
NCZ078-292020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORMS DEVELOPING OVER WAYNE COUNTY...

STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHWEST
WAYNE COUNTY... ABOUT 20 MILES WEST OF GOLDSBORO. THESE
STORMS ARE EXPECTED TO MOVE TO THE EAST NORTHEAST AT 25 MPH...
AND MOVE ACROSS THE GOLDSBORO AREA BEFORE 415 PM. PEA
SIZED HAIL... GUSTY WIND TO 40 MPH... FREQUENT LIGHTNING...
AND VERY HEAVY RAINFALL CAN BE EXPECTED.

SEEK SHELTER INDOORS IF THUNDER IS HEARD OR IF THE SKY
DARKENS TO THE WEST. MOVE OFF GOLF COURSES AND AWAY FROM
SWIMMING AREAS.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:11 PM EDTSevere Thunderstorm WarningRAHWayne34 min
May 29, 5:56 PM EDTSevere Thunderstorm WarningRAHWayne19 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.